Boston issues an alert about spike in opiate drug overdoses

A sudden spike in opiate drug overdose deaths in Boston has health officials worried that an adulterated batch of heroin, or a similarly powerful illict narcotic, is being sold on city streets, prompting them to alert community treatment centers and homeless shelters.

Five people have died from suspected opiate drug overdoses in the city since July 15, according to the Boston Public Health Commission, a significant jump from the one or two overdose deaths typically recorded in an entire month.

The deaths have been concentrated in South Boston and Dorchester, said Rita Nieves, director of the commission’s addictions bureau.

Advertisement - Continue Reading Below

All the victims are men, ranging in age from 18 to the mid-40s, Nieves said. The most recent death occurred Tuesday.

Also troubling is a significant jump since January in ambulance runs during which Boston EMS administered Narcan, a drug that reverses overdoses, with a 23 percent increase compared with the same period last year, Nieves said.

Boston officials aren’t sure whether it’s heroin that’s responsible for the recent deaths or a novel, injected synthetic opioid, known as acetyl fentanyl, that recently cropped up in Rhode Island and has been blamed for 14 deaths there. Those overdoses prompted the federal Centers for Disease Control and Prevention to issue a nationwide warning.

Samples of the drugs involved in the Boston deaths have been sent to labs for testing but the results are pending.

“It’s very scary, that’s why we are acting now and we are not going to wait for the lab tests,” Boston Mayor Thomas M. Menino said in a telephone interview. “Our outreach workers are going out there. We don’t want to lose any more lives.”

Workers started handing out flyers Tuesday night across the city, warning that preliminary testing indicates that “adulterated heroin may be available on the streets,” and urging anyone who witnesses a suspected overdose to call 9-1-1.. The flyers also provide a phone number to receive Narcan and overdose prevention information at (800)-383-2437 or (617)-534-3967.